Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Columbia, SC

December 24, 2002Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 24, 2002, 10:55 AM EST for Lexington County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2002, 10:55 AM EST (15:55 UTC)
Expired
Dec 24, 2002, 11:30 AM EST
In force
35 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lexington County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 11:12 AM ESTThunderstorm Wind 50 ELexington, SCSheriff reported trees down in subdivision off Platt Springs Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 241558
SVRCAE
SCC063-241630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1054 AM EST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1130 AM EST.

* AT 1048 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF RED BANK..MOVING NORTHEAST
  AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    SPRINGDALE.
    OAK GROVE.
    PINERIDGE.
    WEST COLUMBIA.
    CAYCE.
    SEVEN OAKS.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 6:40 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 24, 6:40 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
640 AM EST TUE DEC 24 2002

BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH GEORGIA
MOVING EAST-NORTHEAST TOWARD THE SAV RIVER. SATELLITE INDICATING
CLOUD TOPS COOLING. RUC AND 06Z META INDICATES POTENTIAL FOR
ELEVATED CONVECTION INCREASING ACROSS THE CENTRAL AND SOUTHERN
MIDLANDS. SHOWWALTER INDEX AROUND -1 IN THE CSRA. SFC-3KM SHEAR
STRONG. WILL UPDATE FORECAST AND ADD ISOALTED THUNDERSTORMS TO ALL
CWA EXCEPT NORTH MIDLANDS.

FCSTID =   19
CAE   49  46  52  30 / 100  70  20  10
AGS   53  48  53  30 / 100  60  10  10
SSC   49  46  51  30 / 100  70  20  10
OGB   53  48  54  31 / 100  60  20  10

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Dec 24, 5:10 AM EST, 5 hours 45 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
510 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY FOR AREA LAKES MAY BE NEEDED FOR WEDNESDAY DUE TO
WINDS 15 TO 25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Special weather statement, Dec 24, 6:50 AM EST, 4 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-241600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
650 AM EST TUE DEC 24 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL MOVE
NORTHEAST OVER THE REGION TODAY AND TONIGHT. ALTHOUGH INSTABILITY
IS WEAK, LOW LEVEL WINDS MAY BECOME FAVORABLE FOR THE PRODUCTION OF
ISOLATED THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS.

SKYWARN SPOTTER ACTIVATION SHOULD NOT BE REQUIRED...HOWEVER ALL
SPOTTERS SHOULD MONITOR THE WEATHER THROUGH THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:58 AM ESTSevere Thunderstorm WarningCAELexington32 min
Dec 24, 11:07 AM ESTSevere Thunderstorm WarningCAERichland38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.